Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 31, NWS Las Vegas, NV

July 30, 2015Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 30, 2015, 3:02 PM MST for Mohave County, Arizona; San Bernardino County, California. It was in force for 58 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2015, 3:02 PM MST (22:02 UTC)
Expired
Jul 30, 2015, 4:00 PM MST
In force
58 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 153 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 3:10 PM MSTTSTM WND GST 561 Nne Desert Hills, AZA THUNDERSTORM PRODUCED EAST WINDS SUSTAINED AT 43 MPH WITH A PEAK GUST OF 56 MPH AT THE LAKE HAVASU CITY AIRPORT.
Jul 30, 3:10 PM MSTTSTM WND GST 562 Nne Desert Hills, AZA THUNDERSTORM PRODUCED EAST WINDS SUSTAINED AT 43 MPH WITH A PEAK GUST OF 56 MPH AT THE LAKE HAVASU CITY AIRPORT.
Jul 30, 3:15 PM MSTTSTM WND DMG3 Ese Lake Havasu City, AZA LARGE 18 YEAR OLD MESQUITE TREE WAS BLOWN OVER BY THUNDERSTORM WINDS ON CANDLEWOOD PLAZA. THE EVENT TIME IS AN ESTIMATE.
Jul 30, 3:15 PM MSTTSTM WND DMG4 Se Lake Havasu City, AZA LARGE 18 YEAR OLD MESQUITE TREE WAS BLOWN OVER BY THUNDERSTORM WINDS ON CANDLEWOOD PLAZA. THE EVENT TIME IS AN ESTIMATE.
Jul 30, 3:15 PM MSTTSTM WND DMGLake Havasu City, AZTHUNDERSTORM WINDS RIPPED FABRIC COVERINGS ON AT LEAST 2 METAL STRUCTURES.
Jul 30, 3:15 PM MSTTSTM WND DMGLake Havasu City, AZA LARGE CONCRETE BLOCK WALL WAS COMPLETELY KNOCKED DOWN IN A RESIDENTIAL NEIGHBORHOOD. THERE WAS ALSO SOME EROSION SO HEAVY RAINFALL MAY HAVE ALSO HELPED. THE EVENT TIME IS AN ESTIMATE.
Jul 30, 3:35 PM MSTTSTM WND DMGLake Havasu City, AZ2 POWER LINES DOWN IN LAKE HAVASU CITY AND SEVERAL POWER OUTAGES INCLUDING SEVERAL TRAFFIC LIGHTS THAT ARE OUT ALONG HIGHWAY 95.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.0 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2015-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2015-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
1918 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

547 
WUUS55 KVEF 302202
SVRVEF
AZC015-CAC071-302300-
/O.NEW.KVEF.SV.W.0031.150730T2202Z-150730T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
302 PM PDT THU JUL 30 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MOHAVE COUNTY IN NORTHWESTERN ARIZONA...
  EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 400 PM PDT/400 PM MST/

* AT 301 PM PDT /301 PM MST/...DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THIS STORM WAS LOCATED NEAR LAKE HAVASU CITY...AND MOVING
  NORTHWEST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LAKE HAVASU CITY...TOPOCK...THREE DUNES CAMPGROUND...CATTAIL COVE
  STATE PARK...DESERT HILLS AND BLACK MEADOW LANDING CAMPGROUND.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 40 IN ARIZONA BETWEEN MILE MARKERS 0 AND 14.
 INTERSTATE 40 IN CALIFORNIA BETWEEN MILE MARKERS 153 AND 155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

IF ON LAKE HAVASU...HEAD TO SHORE IF THERE IS TIME...OTHERWISE DROP
ANCHOR AND TAKE COVER IN THE BOAT CABIN. STAY AWAY FROM METAL AND ALL
ELECTRICAL COMPONENTS. LIGHTNING KILLS!

&&

LAT...LON 3441 11458 3472 11462 3475 11419 3436 11397
      3430 11412 3430 11414 3429 11414 3420 11434
TIME...MOT...LOC 2201Z 144DEG 5KT 3449 11425 

$$

OUTLER
2 follow-up statements
327 
WWUS55 KVEF 302233
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
333 PM PDT THU JUL 30 2015

AZC015-CAC071-302300-
/O.CON.KVEF.SV.W.0031.000000T0000Z-150730T2300Z/
MOHAVE AZ-SAN BERNARDINO CA-
333 PM PDT THU JUL 30 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM
PDT/400 PM MST/ FOR SOUTHWESTERN MOHAVE AND EAST CENTRAL SAN
BERNARDINO COUNTIES...

AT 332 PM PDT /332 PM MST/...DOPPLER RADAR CONTINUED TO INDICATE A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 
60 MPH. THIS STORM WAS LOCATED NEAR LAKE HAVASU CITY...MOVING 
NORTHWEST AT 5 MPH.  AT 310 PM...LAKE HAVASU AIRPORT REPORTED A GUST 
TO 56 MPH. 

LOCATIONS IMPACTED INCLUDE...
LAKE HAVASU CITY...TOPOCK...THREE DUNES CAMPGROUND...CATTAIL COVE
STATE PARK...DESERT HILLS AND BLACK MEADOW LANDING CAMPGROUND.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 40 IN ARIZONA BETWEEN MILE MARKERS 0 AND 14.
 INTERSTATE 40 IN CALIFORNIA BETWEEN MILE MARKERS 153 AND 155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3441 11458 3472 11462 3475 11419 3436 11397
      3430 11412 3430 11414 3429 11414 3420 11434
TIME...MOT...LOC 2232Z 144DEG 5KT 3453 11428 

$$

OUTLER
443 
WWUS55 KVEF 302257
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
357 PM PDT THU JUL 30 2015

AZC015-CAC071-302306-
/O.EXP.KVEF.SV.W.0031.000000T0000Z-150730T2300Z/
MOHAVE AZ-SAN BERNARDINO CA-
357 PM PDT THU JUL 30 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MOHAVE AND EAST
CENTRAL SAN BERNARDINO COUNTIES WILL EXPIRE AT 400 PM PDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
NOW FOCUSED FURTHER NORTH NEAR NEEDLES AND TOPOCK.  THEREFORE THE 
WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS ARE STILL 
POSSIBLE IN THE AREA. 

LAT...LON 3441 11458 3472 11462 3475 11419 3436 11397
      3430 11412 3430 11414 3429 11414 3420 11434
TIME...MOT...LOC 2251Z 144DEG 5KT 3453 11428 

$$

OUTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:30 PM MST, 32 minutes earlier.

Area forecast discussion, Jul 30, 2:30 PM MST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
230 PM PDT THU JUL 30 2015

.SYNOPSIS...THE COMBINATION DISTURBANCES MOVING NORTHWARD ACROSS
CENTRAL CALIFORNIA AND CENTRAL ARIZONA ALONG WITH SUFFICIENT
MOISTURE WILL RESULT IN SHOWERS AND THUNDERSTORMS THIS EVENING
MAINLY SOUTH AND WEST OF LAS VEGAS. LOCALLY HEAVY RAIN IS POSSIBLE
WHICH COULD RESULT IN FLASH FLOODING. LINGERING MOISTURE WILL RESULT
IN THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS ACROSS PARTS OF THE
AREA THROUGH MONDAY. BY TUESDAY, DRIER AIR SHOULD WORK ON IN ENDING
THE CHANCE OF SHOWERS AND THUNDERSTORMS IN MOST AREAS.
&&

.SHORT TERM...THROUGH SATURDAY NIGHT.

UPPER LEVEL DISTURBANCE OVER CENTRAL ARIZONA HELPING IGNITE A LINE
OF THUNDERSTORMS OVER SOUTHERN MOHAVE COUNTY. THIS LINE WILL
CONTINUE TO REDEVELOP AND SHIFT WEST INTO THE COLORADO RIVER VALLEY
AND EASTERN SAN BERNARDINO THIS AFTERNOON AND EVENING. A MOHAVE
COUNTY ALERT STATION IN THE SOUTHERN HUALAPAI MTNS RECORDED TWO-
THIRDS OF AN INCH OF RAIN IN 15 MINUTES. STORMS MOVING IN VERY
UNSTABLE AIR MASS WITH CAPE VALUES BETWEEN 1000 AND 2000 J/KG AND
PRECIPITABLE WATER VALUES BETWEEN 1.25 AND 1.75 INCHES. FLASH
FLOODING PRIMARY THREAT WITH ISOLATED DAMAGING WINDS POSSIBLE.

A SECOND AREA OF STORMS HAS DEVELOPED OVER ESMERALDA, CENTRAL NYE
AND NORTHERN INYO COUNTIES. THIS AREA IS AHEAD OF AN UPPER LEVEL
DISTURBANCE MOVING NORTHWEST THROUGH CENTRAL CALIFORNIA. AIR MASS
NOT AS MOIST OR UNSTABLE THAT FAR NORTH SO PRIMARY THREAT WILL BE
GUSTY WINDS AND LOCALIZED HEAVY RAINFALL.

HRRR AND HI-RES MODELS INDICATE MOST THE ACTIVITY WILL WIND DOWN
THIS EVENING SO MADE NO CHANGE TO OUR FLASH FLOOD WATCH WHICH IS
VALID UNTIL 8 PM PDT/MST. CONSIDERED EXTENDING THE WATCH INTO FRIDAY
BUT DECIDED AGAINST THAT. WILL SEE HOW THINGS SHAKE OUT TONIGHT AND
LET MID-SHIFT OR MYSELF TOMORROW CONSIDER THE NEED OF A WATCH.

AGAIN MADE ONLY SOME MINOR TWEAKS TO THE FRIDAY/SATURDAY PERIODS AS
MODELS HAVE BEEN CONSISTENT ADVERTISING A DIURNAL CONVECTIVE PATTERN
WITH STORMS DEVELOPING OVER THE HIGHER TERRAIN AND SPREADING INTO
THE VALLEYS INTO THE EVENING HOURS.

.LONG TERM...SUNDAY THROUGH THURSDAY.

THE LATEST MODEL GUIDANCE CONTINUES TO INDICATE A LOW GRADE MONSOON
PATTERN THROUGH THE END OF THE PERIOD...WITH IT POTENTIALLY
BEGINNING FAIRLY ACTIVE WITH HIGHER SHOWER AND STORM CHANCES ACROSS
MAINLY THE NEVADA AND ARIZONA ZONES SUNDAY. THIS DEPENDS ON THE
TIMING AND TRAJECTORY OF AN UPPER LEVEL WAVE THAT BOTH THE 00Z GFS
AND ECMWF HAVE TRANSLATING THE AREA EARLY SUNDAY MORNING. KEPT POPS
IN THE 20 TO 30 RANGE FOR NOW TO COVER FOR THIS SCENARIO...WITH
FURTHER UPDATES EITHER WAY DEPENDING ON HOW CONSISTENT OR NOT
CONSISTENT FUTURE GUIDANCE IS IN HANDLING THIS POTENTIAL FEATURE.

MONDAY...DRIER SOUTHWEST FLOW IS EXPECTED TO BEGIN TO FILTER INTO
THE REGION AND SCOUR OUT SOME OF THE MOISTURE THAT IS IN
PLACE...PARTICULARLY IN THE CALIFORNIA ZONES. DESPITE THIS...THE 00Z
ECMWF DEPICTS ANOTHER MID/UPPER WAVE TRAVERSING THE AREA...YIELDING
SHOWER AND THUNDERSTORM CHANCES ACROSS THE NEVADA AND ARIZONA ZONES.
THIS...ALONG WITH THE FACT THAT MODEL GUIDANCE TENDS TO BE ON THE
AGGRESSIVE SIDE IN SCOURING OUT MOISTURE THIS TIME OF YEAR WAS TAKEN
INTO CONSIDERATION...AND MINIMUM CHANGES TO POPS WERE MADE FOR
MONDAY FOR THE TIME BEING. TUESDAY THROUGH WEDNESDAY...DRIER AIR IS
EXPECTED TO SPREAD ACROSS MUCH OF THE AREA...AS A SHORTWAVE FROM AN
UPPER LEVEL LOW OFF OF THE COAST OF BRITISH COLUMBIA SWEEPS ACROSS
THE GREAT BASIN. THERE ARE HINTS IN GUIDANCE OF LOW GRADE MOISTURE
MAKING A RETURN BY THURSDAY AS HIGH PRESSURE SHIFTS BACK TO THE WEST
AND PULLS MOISTURE NORTHWARD. TEMPERATURES WISE...GIVEN THE MOISTURE
THAT IS EXPECTED TO REMAIN IN PLACE...AFTERNOON HIGHS WILL RUN
AROUND SEASONAL NORMALS THROUGH THE PERIOD WITH THE WARMEST DAYS
LIKELY COMING ON MONDAY AND TUESDAY WITH DRIER SOUTHWEST FLOW
FILTERING THROUGH THE AREA.
&&

.AVIATION...FOR MCCARRAN...WINDS WILL FAVOR A NORTHEAST OR EASTERLY
COMPONENT INTO EARLY THIS EVENING WITH SPEEDS LESS THAN 10 KTS.
STILL LOOKING AT DRY CONDITIONS AT KLAS TONIGHT, THE BEATTY, DAGGETT
AND PEACH SPRINGS CORRIDORS WILL BE IMPACTED BY THUNDERSTORMS
THROUGH 04Z THIS EVENING. ANY OUTFLOW FROM STORMS COULD IMPACT WINDS
AT THE AIRPORT COMPLEX. OTHERWISE EXPECT MAINLY SCT-BKN CLOUDS AOA
13K FEET AT KLAS. WINDS TONIGHT AWAY FROM ANY SHRA/TSRA OR OUTFLOW
SHOULD FAVOR A SOUTH TO SOUTH-SOUTHWEST DIRECTION AT 5-10 KTS.
CONDITIONS LOOK SIMILAR FRIDAY WITH WINDS FAVORING AN EASTERLY
DIRECTION WITH A CHANCE OF SHRA/TSRA OVER THE MOUNTAINS.

THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SHRA/TSRA WILL BE POSSIBLE THROUGH 04Z WITH STRONGEST
STORMS IN THE LOWER COLORADO RIVER VALLEY AND ESMERALDA COUNTY.
GUSTY AND ERRATIC WINDS AS WELL AS CIGS AND VSBY REDUCED TO MVFR OR
LOWER ARE POSSIBLE IN AND NEAR ANY SHRA/TSRA. LOCAL MOUNTAIN
OBSCURATIONS POSSIBLE. OTHERWISE LOOK FOR WINDS TO FAVOR TYPICAL
DIURNAL TRENDS WITH SCT-BKN CLOUDS AOA 10K-15K FEET. SIMILAR
CONDITIONS CAN BE EXPECTED FRIDAY AS STORMS DEVELOP OVER THE HIGHER
TERRAIN AND MOVE INTO THE VALLEYS DURING THE AFTERNOON AND EVENING.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

SHORT TERM/AVIATION...PIERCE
LONG TERM...PULLIN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Jul 30, 1:31 PM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
131 PM PDT THU JUL 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     FLASH FLOOD      JOSHUA TREE             34.13N 116.32W
07/30/2015                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP HAS REPORTED ROADWAY FLOODING FROM RICE AVE WEST
            THROUGH JOSHUA TREE WITH WATER COVERING THE ROADS IN
            SEVERAL LOCATIONS ON HIGHWAY 62.

&&

ASG
Local storm report, Jul 30, 2:44 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
244 PM PDT THU JUL 30 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HEAVY RAIN       2 WSW TWENTYNINE PALMS  34.12N 116.09W
07/30/2015  M1.00 INCH       SAN BERNARDINO     CA   TRAINED SPOTTER

            VERY HEAVY RAIN WITH 1 INCH MEASURED IN THE
            PAST 30 MINUTES. BACKYARD FLOODING
            OCCURRING, AND PEA SIZE HAIL.

&&

SC

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:30 PM MSTFlash Flood WatchVEFMohave24 hr
Jul 30, 1:46 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 30, 2:29 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 30, 3:20 PM MSTSevere Thunderstorm WarningVEFMohave55 min
Jul 30, 3:28 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 29, 5:03 PM MSTDust Storm WarningVEFSan Bernardino3 hr
Jul 29, 5:06 PM MSTFlash Flood WarningVEFSan Bernardino3 hr
Jul 29, 5:49 PM MSTSevere Thunderstorm WarningVEFSan Bernardino41 min
Jul 29, 6:11 PM MSTFlash Flood WarningVEFSan Bernardino3 hr
Jul 29, 6:26 PM MSTFlash Flood WarningVEFSan Bernardino3 hr
Jul 29, 7:27 PM MSTFlash Flood WarningVEFSan Bernardino3 hr
Jul 30, 1:13 PM MSTFlash Flood WarningVEFSan Bernardino3 hr
Jul 30, 4:29 PM MSTFlash Flood WarningVEFSan Bernardino3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Severe Thunderstorm Warnings in California, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.